South Dakota, 2014Hail in South Dakota, August 17, 2014
August 17, 2014 · NWS UNR · 1 event in 1 county or zone
A supercell thunderstorm developed over western Shannon County and tracked southeastward into Nebraska. The storm produced very large hail in the Oglala area with a few hailstones as large as softballs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm developed over western Shannon County and tracked southeastward into Nebraska. The storm produced very large hail in the Oglala area with a few hailstones as large as softballs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 3:53 PM MST, 31 minutes earlier.
Area forecast discussion, Aug 17, 3:53 PM MST, 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT SUN AUG 17 2014
.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 105 PM MDT SUN AUG 17 2014
THE MAIN FEATURE ON THE LARGE SCALE MAPS THIS AFTERNOON IS THE
SLOW MOVING CLOSED LOW MOVING EASTWARD THROUGH THE SOUTHERN
CANADIAN PRAIRIE PROVINCES. IMPULSES ROTATING AROUND THE SOUTHERN
PERIPHERY OF THIS SYSTEM OVER A PERSISTENT WEAK SURFACE TROUGH ARE
THE WEATHER MAKERS FOR THE UNR CWFA TODAY. THE FIRST ONE PRODUCED
A FEW MODERATELY STRONG STORMS OVER NORTHWESTERN SOUTH DAKOTA
EARLY THIS MORNING WHICH MOVED INTO CENTRAL SOUTH DAKOTA. A STRONG
SUBTROPICAL UPPER RIDGE ACROSS THE SOUTHWESTERN TWO THIRDS OF THE
CONUS IS KEEPING THE MONSOON PLUME PUSHED OFF TO THE SOUTHEAST LIMITING
MOISTURE ADVECTION INTO THE NORTHERN PLAINS.
THIS AFTERNOON AND TONIGHT...THE NEXT IMPULSE...CURRENTLY MOVING
INTO/THROUGH NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA DURING THE
EARLY AFTERNOON HOURS IS A LITTLE STRONGER AND WILL PROVIDE MORE
SHEAR TO THE ENVIRONMENT. BULK SHEAR IS GENERALLY FORECAST TO
REMAIN BELOW 40 KTS MUCAPE BELOW 2000 J/KG SBCAPE BELOW 1500 J/KG.
HOWEVER SEVERAL SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY
THREATS BEING LARGE HAIL AND LOCAL GUSTY THUNDERSTORM WINDS.
DEVELOPMENT OF THIS SECOND GROUP OF STORMS IS EXPECTED THROUGH
THE EARLY TO MID AFTERNOON HOURS. SOME EARLY DEVELOPMENT IS
OCCURRING OVER THE BLKHLS AND ALONG THE OUTFLOW BOUNDARY
SOUTHEAST OF THE HILLS. THE CELLS ARE EXPECTED TO COMBINE INTO AN
MCS OVER THE WESTERN SOUTH DAKOTA PLAINS AND THEN MOVE INTO
CENTRAL SOUTH DAKOTA BETWEEN 01Z AND 03Z. GOOD STORM MOTION SHOULD
PRECLUDE THE THREAT OF WIDESPREAD HEAVY RAINFALL ACCUMULATIONS.
THE ENVIRONMENT MIGHT ALSO SUPPORT A FEW COLD AIR FUNNELS AS
OCCURRED IN NORTHEASTERN SOUTH DAKOTA YESTERDAY. BEHIND THE SHORT
WAVE CLOUD COVER WILL DECREASE RAPIDLY LEAVING GENERALLY CLEAR
SKIES BY 06Z.
MONDAY AND MONDAY NIGHT....A DRY NORTHWEST FLOW WILL KEEP CONDITIONS
FAIR AND DRY. BREEZY NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER
THE PLAINS BY MIDDAY MONDAY. THE MAXIMUM TEMPERATURES MONDAY WILL BE
A FEW DEGREES COOLER THAN TODAY AND MINIMUM TEMPERATURES MONDAY
NIGHT A FEW DEGREES COOLER THAN TONIGHT.
&&
.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 105 PM MDT SUN AUG 17 2014
AN UPPER RIDGE OVER THE AREA ON TUESDAY WILL PUSH OFF TO THE EAST ON
WEDNESDAY AS A LARGE UPPER TROUGH DEEPENS OVER THE WRN CONUS. THIS
WILL RESULT IN ACTIVE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST
AREA. SHORTWAVES EMBEDDED IN THE FLOW WILL BRING A NEARLY DAILY
CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY AFTERNOON INTO
THE WEEKEND. MID-LONG RANGE MODEL SOLUTIONS CONTINUE TO SUGGEST THE
UPPER TROUGH WILL MOVE EASTWARD OVER THE NORTHERN PLAINS SOMETIME
NEXT WEEKEND BUT THE MODELS DIFFER ON THE TIMING. TEMPS WILL REMAIN
NEAR AVERAGE THROUGH THE WEEK...BUT ARE EXPECTED TO COOL SLIGHTLY
OVER THE WEEKEND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 451 PM MDT SUN AUG 17 2014
SCATTERED THUNDERSTORMS...SOME PRODUCING LARGE HAIL AND LOCALLY
STRONG WIND GUSTS...WILL MOVE EASTWARD FROM WESTERN SD DURING THE
EARLY EVNG...AND COMPLETELY OUT OF THE FORECAST AREA AROUND 03Z.
THESE WILL BE ASSOCIATED WITH LCL IFR CIGS/VSBYS. ALSO...AN AREA
OF MVFR CIGS MAY DEVELOP OVER PARTS OF CENTRAL SOUTH DAKOTA AFT
06Z...CONTINUING UNTIL AROUND 12Z. OTHERWISE...VFR CONDITIONS WILL
PREVAIL.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...CARPENTER
LONG TERM...10
AVIATION...BUNKERS
Hazardous weather outlook, Aug 17, 5:15 AM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
615 AM MDT SUN AUG 17 2014
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
615 AM MDT (715 AM CDT) SUN AUG 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AS A
STRONG WEATHER DISTURBANCE MOVES ACROSS THE AREA. A FEW STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN SOUTH
DAKOTA...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AFTER A BREAK ON MONDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS
RETURN TO THE AREA FROM TUESDAY NIGHT THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Aug 17, 2:50 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL HERMOSA 43.84N 103.19W
08/17/2014 M1.75 INCH CUSTER SD TRAINED SPOTTER
&&
KCLARKLocal storm report, Aug 17, 3:00 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 3 W PRAIRIE CITY 45.53N 102.86W
08/17/2014 E1.00 INCH PERKINS SD PUBLIC
&&
MCKEMYLocal storm report, Aug 17, 3:27 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 16 SE HERMOSA 43.68N 102.96W
08/17/2014 M1.00 INCH CUSTER SD PUBLIC
&&
KCLARKLocal storm report, Aug 17, 3:38 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 5 NNE SCENIC 43.85N 102.51W
08/17/2014 M1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKLocal storm report, Aug 17, 3:57 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL HERMOSA 43.84N 103.19W
08/17/2014 E2.75 INCH CUSTER SD PUBLIC
&&
MCKEMYSpecial weather statement, Aug 17, 4:04 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT SUN AUG 17 2014
SDZ014-172330-
ZIEBACH SD-
504 PM MDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZIEBACH COUNTY UNTIL 530
PM MDT...
AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF ISABEL...OR 22 MILES NORTH OF
DUPREE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS NORTH OF THUNDER BUTTE.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4546 10146 4517 10148 4517 10167 4527 10191
4548 10182 4548 10148
TIME...MOT...LOC 2304Z 284DEG 26KT 4537 10158
BUNKERSHail, Oglala Lakota
- When
- August 17, 4:24 PM MST to 4:34 PM MST
- Where
- Oglala Lakota County, Oglala to 1.22 mi SE of Oglala
- Measured
- 4.25 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 43.180, -102.750
Large hail, with a few hailstones baseball to softball size, caused property damage in Oglala.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17, 2014$9.8 million · 72 kt wind · 26 events
- Flash Flooding and Damaging Winds in Arkansas, August 17 to 18, 2014$1.7 million · 58 kt wind · 14 events
- Hail and Damaging Winds in Kansas, August 17, 2014$700,000 · 4.25 in hail · 9 events
- Hail and Damaging Winds in Nebraska, August 17, 20144 injured · $48,000 · 2.75 in hail · 25 events
- Tornadoes and Damaging Wind in Kentucky, August 17, 2014$77,000 · EF1 · 3 events
- Hail and Damaging Winds in North Dakota, August 17, 2014$50,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Tennessee, August 17 to 18, 2014$40,000 · 1 in hail · 6 events
- Damaging Winds and Lightning Strike in Georgia, August 17 to 18, 2014$21,000 · 50 kt wind · 13 events
- Damaging Winds in Arizona, August 17, 2014$25,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 17, 20141.5 in hail · 17 events
- Damaging Wind in Alabama, August 17, 2014$20,000 · 52 kt wind · 1 event
- Flash Flooding and Heavy Rain in Minnesota, August 17 to 18, 2014$10,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533471.